Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Albany, NY

June 8, 2008Albany County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 8, 2008, 1:54 PM EDT for Albany County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 1:54 PM EDT (17:54 UTC)
Expired
Jun 8, 2008, 2:45 PM EDT
In force
51 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Albany County, NY

The radar

The Albany radar (KENX), 8 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:39 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:44 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 8, 1:44 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SUN JUN 8 2008

.SYNOPSIS...
HOT AND HUMID CONDITIONS ALONG WITH ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE THE MAIN WEATHER FEATURES ACROSS THE
REGION THROUGH TUESDAY...AS A LARGE AREA OF HIGH PRESSURE REMAINS
ENTRENCHED ALONG THE EASTERN SEABOARD. A COLD FRONT WILL MOVE
THROUGH LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT...BRINGING A
RETURN TO MORE SEASONABLE CONDITIONS FOR THE REST OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST NOW REFLECTS SEVERE THUNDERSTORMS WATCH 486 UNTIL 8 PM.
WEAKNESS IN ATMOSPHERE THAT SUPPORTED CONVECTION IN GREAT LAKES
AND OH VALLEY YESTERDAY IS TRACKING THROUGH OUR REGION. THIS IS
ALSO COINCIDENT WITH A SOMEWHAT DIFFUSE BOUNDARY LAYER THETA-E
GRADIENT ACROSS THE REGION...THAT WILL GRADUALLY RETREAT NORTH
THIS AFTERNOON AND TONIGHT...PROVIDING A LITTLE BIT OF LOW-LEVEL
FORCING. SOME COOLING ALOFT SEEN AS 12Z BUF SOUNDING SHOWED -10C
AT 500 MB ADVECTING EAST. SOME INCREASE IN BOUNDARY LAYER WINDS
EXPECTED AS WELL BASED ON UPSTREAM CONDITIONS IN OH
VALLEY...PROVIDING A LITTLE BIT OF LOW-LEVEL SPEED CONVERGENCE.
STILL... ALL THE AFOREMENTIONED WEAK FORCING MECHANISMS QUITE A BIT
WEAKER THAN WHAT TRACKED THROUGH THE GREAT LAKES AND OH VALLEY
YESTERDAY...BUT INSTABILITY OVER THE REGION WILL ALSO SUPPORT
CONVECTION. VIL OF THE DAY IS AROUND 55...BUT WITH WARMTH AND
HUMIDITY AT LOW LEVELS PROMOTING MELTING...VIL OF 55 TO 60 WILL
PROMPT INITIAL THOUGHTS OF SEVERE HAIL. OF COURSE HEIGHT OF HIGH
REFLECTIVITY CORES AND VELOCITY DATA WILL BE CLOSELY WATCHED FOR
SEVERE WIND GUSTS. SO...SCATTERED PULSE-TYPE SEVERE CAN BE EXPECTED
ACROSS THE REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
WITH LOSS OF DAYTIME HEATING...MOST OF ANY LEFTOVER CONVECTION
SHOULD DISSIPATE BETWEEN 8-10 PM. THE ONLY EXCEPTION WILL BE ACROSS
FAR NORTHERN ZONES WHERE A WEAK BOUNDARY WILL BE SETTING UP. IT WILL
BE ANOTHER WARM AND MUGGY NIGHT...WITH LOWS IN 65-70 DEGREE RANGE.
WILL LINGER LOW CHANCE POPS ACROSS THE WESTERN ADIRONDACKS IN
VICINITY OF THE BOUNDARY.

MONDAY LOOKS TO THE WARMEST DAY OF THE SEASON SO FAR FOR MANY
LOCATIONS. MORE IN THE WAY OF SUNSHINE EXPECTED...WITH H85 TEMPS
FORECAST TO WARM TO BETWEEN +19C TO +21C ACROSS THE AREA. ALSO A WSW
BLAYER FLOW WHICH COULD ADD A FEW DEGREES DUE TO DOWNSLOPING OFF THE
CATSKILLS AND ADIRONDACKS. SO MANY 90-95 DEGREE READINGS WILL OCCUR
WITH POSSIBLY UPPER 90S ACROSS THE MID HUDSON VALLEY. WITH DEWPOINTS
STILL FORECAST TO BE IN THE UPPER 60S TO LOWER 70S...HEAT INDICES
WILL BE IN THE UPPER 90S TO LOWER 100S IN MANY VALLEY LOCATIONS.
WILL MENTION IN HWO. IN TERMS OF POPS FOR MON...FORCING LOOKS TO BE
SUBTLE ONCE AGAIN...WITH THE BEST CHANCE FOR CONVECTION /ONLY 30
POPS/ ACROSS NORTHERN AREAS WHERE THE AFOREMENTIONED BOUNDARY MAY
LINGER. MORE OF A PULSE ENVIRONMENT WITH WEAKER SHEAR...BUT SOME
STORMS MAY BECOME STRONG DUE TO EXPECTED SBCAPE VALUES OF 2000-3000
J/KG. ELSEWHERE...LIMITED POPS TO SLIGHT CHANCE FROM THE MOHAWK
VALLEY EASTWARD TO THE CAPITAL REGION AND NORTHERN BERKSHIRES.

MON NIGHT SHOULD BE DRY ONCE ANY LEFTOVER CONVECTION
DISSIPATES...WITH CONTINUED WARM AND MUGGY CONDITIONS. TUE COULD BE
A VERY INTERESTING DAY IN TERMS OF SEVERE WEATHER POTENTIAL. MODELS
HAVE SLOWED TIMING OF COLD FRONT APPROACHING MORE TOWARDS EVENING OR
EVEN OVERNIGHT...HOWEVER THERE ARE SIGNS THAT A PRE-FRONTAL TROF MAY
DEVELOP AND TRIGGER CONVECTION DURING PEAK HEATING HOURS.
SUFFICIENTLY LARGE CAPE EXPECTED ONCE AGAIN...WITH SW FLOW THROUGH
THE LOWEST 10KFT STRENGTHENING ESP LATE IN THE DAY WITH THE APPROACH
OF A POTENTIALLY POTENT UPPER LEVEL TROF. DEEP LAYER SHEAR COULD
INCREASE SIGNIFICANTLY...WHICH WOULD ENHANCE THE POTENTIAL FOR
ORGANIZED SEVERE STORMS. TOO EARLY TO PINPOINT EXACT
THREATS...HOWEVER WILL MENTION GENERAL SEVERE THREAT IN THE HWO. IF
THE GFS VERIFIES...CONVECTION COULD LAST WELL INTO THE NIGH HOWEVER
TIMING STILL IN QUESTION AND SHOULD COME INTO BETTER FOCUS IN THE
NEXT FEW DAYS. WITH THE DELAYED FRONTAL PASSAGE TEMPS WILL BE HOT
ONCE AGAIN...WITH READINGS VERY SIMILAR TO MONDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FINALLY A BREAK FROM THE VERY HUMID CONDITIONS AS A LARGE RIDGE OF
HIGH PRESSURE BUILDS SOUTH AND EAST FROM CANADA BRINGING DRY WEATHER
AND MUCH LOWER HUMIDITY. DAYTIME HIGHS ON WEDNESDAY WILL STILL
LIKELY BE A FEW DEGREES ABOVE NORMAL FOLLOWED BY SEASONABLE
CONDITIONS FOR THE END OF THE WEEK INTO THE FIRST PART OF THE
WEEKEND. HIGHS AFTER WEDNESDAY GENERALLY IN THE 70S TO LOWER 80S
WITH LOWS IN THE MID 40S TO MID 50S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MAIN CONCERN NEXT FEW HOURS IS T-STORMS AROUND THE REGION. POP UP
AIRMASS THUNDERSTORMS ARE FORMING LOOSELY ORGANIZED CLUSTERS ACROSS
CENTRAL NY. MAIN ACTION SHOULD REMAIN SOUTH OF KGFL..SO WILL JUST
INCLUDE A VCSH FOR THERE. HOWEVER...ACTION CURRENTLY IN WESTERN
ALBANY COUNTY MAY COME CLOSE ENOUGH TO KALB TO WARRANT A SHORT LIVED
VCTS FOR KALB DURING THE MID AFTN. HOWEVER...THERE DOESN/T APPEAR TO
BE MUCH ACTIVITY BEHIND THIS...SO THIS MAY BE KALB BEST SHOT AT
SEEING SOMETHING TODAY. FURTHER SOUTH...KPOU WILL LIKELY SEE THE
BATCH OF STORMS CURRENTLY NEAR KBGM LATE THIS AFTN...SO HAVE
INCLUDED A SHRA WITH A CB APPENDAGE THERE FOR AFTER 20Z. ANY T-STORM
COULD POTENTIALLY HAVE A STRONG WIND GUST AND SOME HAIL. ACTIVITY
WILL WANE WITH THE LOSS OF DAYTIME HEATING. HOWEVER...ANY RAINFALL
WILL INCREASE THE THREAT FOR RADIATIONAL FOG TONIGHT...SO HAVE
INCLUDED AT LEAST MVFR FOG AT ALL TERMINALS...WITH KPOU AND KGFL
MOST LIKELY TO ALSO SEE A PERIOD OF IFR FOG PRIOR TO SUNRISE. SHOULD
CLEAR OUT QUICKLY TOMORROW MORNING AFTER SUNRISE...WITH MORE DIURNAL
CONVECTION POSSIBLE ONCE AGAIN TOMORROW AFTN.

OUTLOOK...
MONDAY PM-TUESDAY NIGHT...MAINLY VFR...WITH OVERNIGHT AND MORNING
MVFR/IFR VSBYS/CIGS ASSOC WITH BR/FG AND CHC OF AFTN/EVENING
TSRA/SHRA.
WEDNESDAY-THURSDAY...VFR. NO SIG WX.

&&

.FIRE WEATHER...
HOT AND HUMID CONDITIONS EXPECTED THROUGH TUESDAY...WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND MONDAY...WITH A BETTER
CHANCE FOR MORE WIDESPREAD STORMS LATE TUESDAY INTO TUESDAY NIGHT.

RELATIVE HUMIDITY VALUES WILL ONLY DROP TO BETWEEN 45 AND 60 PERCENT
TODAY...WITH RECOVERY TO NEAR 100 PERCENT TONIGHT WITH HEAVY DEW
FORMATION LIKELY. MINIMUM RELATIVE HUMIDITY VALUES ON MONDAY WILL BE
IN THE 40 TO 55 PERCENT RANGE.

WINDS WILL BE FROM THE WEST AROUND 10 TO 15 MPH TODAY...BECOMING
LIGHT AND VARIABLE TONIGHT...THEN INCREASING TO 10 TO 15 MPH AGAIN
ON MONDAY WITH GUSTS OF 20-25 MPH POSSIBLE ACROSS THE ADIRONDACKS.

&&

.HYDROLOGY...
THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH TUESDAY
NIGHT...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
DOWNPOURS WITH THE VERY HUMID AIR MASS IN PLACE ACROSS OUR HSA.
THERE MAY BE SOME MINOR POOR DRAINAGE FLOODING WHERE HEAVY DOWNPOURS
OCCUR WHICH MAY BE ACCOMPANIED BY SHARP RISES ON SMALL STREAMS. THE
NEXT THREAT OF A MORE WIDESPREAD HEAVY RAIN EVENT LOOKS TO BE LATE
TUESDAY AND TUESDAY NIGHT. THIS WOULD OCCUR AHEAD OF AND ALONG A
COLD FRONT MOVING THROUGH THE REGION AS A LARGE ORGANIZED AREA OF
CONVECTION MAY OCCUR WHICH WOULD HAVE THE POTENTIAL TO PRODUCE
SEVERAL INCHES OF RAIN IN SOME AREAS.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR ALBANY

SUN JUN 8...93 SET IN 1984
MON JUN 9...100 SET IN 1933
TUE JUN 10...92 SET IN 1974

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
AVIATION...FRUGIS
Hazardous weather outlook, Jun 8, 12:58 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1258 PM EDT SUN JUN 8 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091700-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1258 PM EDT SUN JUN 8 2008

...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING...ASSOCIATED WITH A COLD FRONT THAT WILL PASS THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 1:47 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
147 PM EDT SUN JUN 8 2008

NYZ051>054-059>061-081815-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
EASTERN GREENE NY-WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-
EASTERN ALBANY NY-
147 PM EDT SUN JUN 8 2008

...A STRONG THUNDERSTORM IN ALBANY...COLUMBIA...GREENE AND RENSSELAER
COUNTIES...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...HAIL UP TO A HALF INCH...
WINDS UP TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS
STORM WAS LOCATED NEAR BERNE...OR ABOUT 11 MILES WEST OF
DELMAR...AND MOVING SOUTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF VOORHEESVILLE BY 155 PM EDT
FEURA BUSH BY 200 PM EDT
RAVENA...SELKIRK...NEW BALTIMORE AND CASTLETON-ON-HUDSON BY 210 PM
EDT
6 MILES NORTHWEST OF VALATIE...6 MILES NORTHWEST OF KINDERHOOK AND 8
MILES WEST OF NASSAU BY 215 PM EDT

GJM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:25 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer65 min
Jun 8, 2:38 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess67 min
Jun 8, 2:47 PM EDTSevere Thunderstorm WarningALYDutchess58 min
Jun 8, 3:59 PM EDTAreal Flood AdvisoryALYDutchess3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.